Aa
A
A
A
Close
Pain Management Community
9.73k Members
Avatar universal

Neurontin

I was prescribed Neurontin for what they are thinking are overactive nerves. I had an injury 2 years ago and am still in pain and they think it's from the nerves not having settled or still being irritated.

The doc said this was the safest med he prescribes. I don't like medicine.
9 Responses
1415174 tn?1453246703
Hi well I have the same problem too. Is your pain actually from a damaged nerve or a neuropathy ? Or is it that you get pain from turning slightly or almost any wrong move?  That is what I call Tweeks, you get tweeked and more pain for about three days to a week. I was on Neurontin and actually have myofascial pain but they thought it may have been a nerve at first. The neurontin didn't do a thing for me. I was on 1200mg/day and it took me two months to get off of it because I got insomnia and had to take benedryl to get off of it and be able to sleep. It is low on side effects except feeling tired and dumb.The nerves get over sensitive and send pain signals out even when you are probably not injured anymore. Once I got this in my head and started walking a lot. the pain tweeks started going away. Where is your pain and is it spinal/nerve or muscular?  I was reinjured several times and the last was about 2 years ago. Now I am finally walking hills (5 steps at a time) and now do 30 minutes of flat and 30 hills. The stronger you get withing your pain tolerance the better but you have to go slow. I still have pain but the tweeks are less often so I can improve finally or I hope. I read quite a few books on this and it made me understand my problem and maybe it would help you as well. One book was expensive, called Explain pain, another was take charge of your chronic pain and walk it off. All three really helped. THere is a pain, depression, fear cycle you have to get out of .  I also tried biofeedback breathing excersizes for anxiety and it helps, but lots of accupunture didn't help much. I was initially on pain meds (tramadol and vicadin) but got off due to bad side effects. Flexeril helps for a short term and helps then with sleep. I am also on NSAIDS. BUt finally got on a new transdermal cream with Ketamine and Ibupropin. You can't take Ketamine orally or you get hallucinations and Ibupropin kills my stomach. So far the cream has helped some. I would like to know more about your symptoms and what happened. Because it sounds similar.
mkh9
Avatar universal
yeah I does sound very similar. The initial injury started with a twinge in the middle of my back/spine while working out. Later my whole right side locked up completely.

I went to a chiro and he said I "had a bone out of my neck " etc  and the proceeded to pop my neck and spine 4 times in one week. After that it was all chaos. I could not hold my head up or even make a cup of tea for about 3 weeks. All the PT in the world never helped.
8months later blood work shows lov vit d and thyroid issues and that has helped about 80%. But I still have ahces and pains in my back, kinda like bee stings. My left arm, still doesnt have much strength pulling stuff. Pushing is fine.

Have had all the tests in the world and nothing conclusive. My neck does have degenerative changes but nothing that is clearly causing issues. I was told by the neurosurgeons that iw was all muscular yet everything I have tried has not worked.

Have seen every kind of doctore imaginable and the only thing that is coming out as a pattern is the pain/spasm/pain cycle or over sensitive nerve.

My internist recommended cymbalta but I hate that. I hate these new meds that have not being tested very well. The neurontin seems like a good option.
Avatar universal
also my neck/upper trap was frozen fora bout 4momths untill I got a Cortizon injection and that is the only thing that helped..
1415174 tn?1453246703
So it sounds like your MRI was pretty normal too. For muscular pain this has been bad for me as well. I first got injured by my dog pulling me forward. I just felt a pinch followed by a lot of pain the next day in the left lower back/buttock area. MRI was normal and I went to a PT and got stronger and was better but couldn't shake the pain. I have tight hamstring then and now too all on the left side. I got a cortisone shot and it only helped for two days. But I was told to stop PT and about a month later all my pain just went away. I even went to France on a large tour and walked up and down all those stairs. THen a year and a half later I was doing yoga and felt a pinch in the same place. I went to PT and got out of pain after 6 weeks but forgot not to bend and ouch!  I went to a new PH.D. PT and that guy really injured me. He said I had SI joint dysfunction and was doing manipulations on my left side but one day he did the right and I had to go on pain meds after that and got atrophied from sitting too much. Another PT bruised my ribs and pulled a muscle and so forth. I stopped all PT and started walking. I'm still not doing much. I"m not working or doing many chores around the house but I'm improving and these "tweeks" are I think hopefully going away or less often. Anyway, I think the chiro pinched a nerve or something when he did the manipulation and your nerves or muscle and nerve signaling got over 'excited" and it takes time to get out of that. It can't hurt much to take neurontin. LIke I said you will have to taper off and so forth. I was tempted to try Cymbalta or one of those types of drugs and hope I don't have to. The doc I have now is an integrative pain med doc and offered Lyrica. I'm hesitant to try it but we'll see. the bee stings do sound like your spine Is a little off. Maybe try some easy stretches like pulling your arms up to the sky so to speak or whatever doesn't hurt. I wonder if your facet joints have a pinched nerve? You could get a cortisone injection into the facets in the area where there is decompression and see if it helps. Although, nerve ablation really doesn't last too long (6 months). My doctor had it done and said he wouldn't do it again. He is on valium I think. I can't take that stuff. Well, I hope I didn't talk your ear off so to speak. Let me know how the neurontin goes and if you have any other questions. I'll try to not ramble about my problems.
mkh9
Avatar universal
haha, no worries, thanks for your time.
The weird part is that it's my right side that go hurt but it's my left side that is all goobered up now. I have my strength back for sure except my left side and I have noticed recetnly that it sits noticeably higher. One pt told me that this si all from a slightly twisted spine. so how knows. I think PT are not far of from chiros to be honest.


Yeah I dunno, I might just jump on some kind of ssri for stopping the cycle.
1415174 tn?1453246703
I am with you on the PT issue. I think they can be helpful but also causes LOTS of problems and need to be more regulated as they try to diagnose you and even disregard what you doctors diagnosis is and they are not doctors. SOme I had had Ph.D.s but that is just a masters with clinical experince and not an MD. I wouldn't be in this condition if it wasn't for a stupid error made by one. I'm not angry though , LOL. It is weird that the pain moved. It may be deferred pain but I don't  know. I know I agree about the SSRI's but I can't take my migraine meds and take the SSRI's. They are kind of hard to get off of. You have to watch getting depressed by them too. I hope you have someone there that can watch you.  Anyway, let me know how things go.
bye,
mkh9
Avatar universal
After taking Neurontin 3 times a day at 300 per dose (900mg a day) building to the target dosage between 3200- 3700mgs a day for almost 3 weeks, I got a migraine headache that was the worst of my life and stopped only when I stopped the neurontin...I cant take that crap anymore because of my reaction, and as fate would have it, its a staple med for my pain doctor. Im glad or  hope it helps you..
be careful
Avatar universal
I haven't started it, but so far not much positive stuff I am finding on it through various forums....

I suppose I am at a stage where I need something to help the nerves..
1415174 tn?1453246703
Well, if you really do have a nerve problem it will work some. But if it isn't it may not. You can always get off of it. But you do have to taper due to mostly insomnia. The main issue is it makes you tired and very hard to think. If it works it has less side effects than some drugs. I get migraines and I didn't have any additional migraine problems from it. I'm not saying to take it or not just saying the other drugs have worse side effects. I was asked to take Lyrica. The side effects don't look so good including gaining about 15 pounds so I have't tried it yet. I still may try it if things don't improve substantially.. I was taking 1200mg/day of Neurontin (gabapentin). Good luck. You may also want to think of a tricyclic antidepressant (which you mentioned an SSRI) they are supposed to help with pain. I tried an old one in my twenties (Doxepin) for the migraine variant (not for depression) and it knocked me out at night and I was very very tired for about 3 weeks then I got used to it.
mkh9
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches